Alert archive / Colorado / Special Weather Statements in 2018
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 5, 2018, 4:01 PM MDT for Custer County, Colorado. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 4:01 PM MDT (22:01 UTC)
- Expired
- Aug 5, 2018, 4:15 PM MDT
- In force
- 14 min
- Issued by
- NWS Pueblo, CO
County Custer County, CO
The radar
The Pueblo radar (KPUX), 141 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -394 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996 WWUS85 KPUB 052201 SPSPUB Special Weather Statement National Weather Service Pueblo CO 401 PM MDT SUN AUG 5 2018 COZ069-072-073-078-079-052215- Wet Mountains between 6300 and 10000Ft CO- Wet Mountain Valley Below 8500 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 401 PM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER AND EAST CENTRAL SAGUACHE COUNTIES UNTIL 415 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near Moffat, or 41 miles north of Alamosa, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Crestone and Crestone Peak. LAT...LON 3797 10593 3816 10592 3819 10536 3792 10537 TIME...MOT...LOC 2200Z 274DEG 26KT 3807 10584 $$ 28
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:27 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 5, 2:27 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 227 PM MDT Sun Aug 5 2018 .SHORT TERM...(This evening through Monday) Issued at 223 PM MDT Sun Aug 5 2018 Currently...Isolated showers and thunderstorms, a few strong, are ongoing across the mountains and southern tier of counties. Thunderstorms are developing in association with mid level energy advancing east across the northern Rockies in west/southwest flow. A deepening surface lee trough over the southern plains and easterly surface winds across much of the plains are also aiding shower and thunderstorm development east of the mountains. While deep layer shear is favorable across much of the forecast area, instability is still on the low side with MLCAPE only around 500-1000 j/kg per SPC mesoanalysis. This is keeping early/mid afternoon storms sub to low end severe. Temperatures are in the low/mid 90s across the plains and low/mid 80s in Colorado Springs and the high valleys. Rest of Today and Tonight...Thunderstorm activity is forecast to continue to move east this afternoon and tonight, and should be east of the I-25 corridor after 7 PM, and mostly out of Colorado after midnight. Instability will continue to increase, particularly in areas free of cloud cover, to 1000 - 1500 j/kg across the plains. Model profiles indicate inverted V profiles with abundant moisture and skinny CAPE aloft. Shear will remain favorable with a portion of the mid-level jet advancing overhead and low-level easterly/southeast winds. Given the environmental conditions, still expect a few low-end severe storms with hail to around 1" and 60 mph wind gusts possible. Storms will be capable of producing heavy rainfall as well. Meanwhile, a convectively-reinforced cold front will advance down the eastern Colorado plains through the evening, reaching HWY 50 around midnight, causing winds to become northerly. Lows this evening will be in the low to mid 60s across the plains, upper 50s in Colorado Spring, and upper 40s in the San Luis Valley. Tomorrow....Winds will become easterly upslope across the plains by late morning/early afternoon. Meanwhile, another potent shortwave will advance across the northern Rockies in the mid-level westerlies, with energy extending south through Colorado. Additionally, southern Colorado will be positioned under the right entrance region of the upper jet providing another source of large- scale lift. The low-level easterly flow will drive moisture up across the plains, with TPW expected to exceed 1.25", and surface dew points into the upper 50s to low 60s. Abundant low-level moisture will allow MLCAPE values to rise to 2000-2500 j/kg over the I-25 corridor and much of the plains. Marginal westerly flow aloft over surface easterlies will also maintain favorable deep layer sheer. Thunderstorms will develop by early afternoon across the high terrain, with best coverage over the eastern mountains. Scattered storms will have no trouble spreading east onto the I-25 corridor under favorable large scale forcing and surface upslope flow as mentioned earlier. Given the environmental conditions, strong to severe storms are expected, with large hail and damaging winds the main threats. LCL's should be too high for tornados to be a concern. Given well above average TPW, flash flooding will be a concern, particularly over burn scars and urban areas. Storms will be moving pretty quick, however, which will help limit the threat slightly. Storm coverage will spread east across the eastern plains through the afternoon and into the evening, with isolated storms lingering over the eastern mountains and I-25 corridor. Temperatures will be cooler, with highs in the mid to upper 80s across the plains, upper 70s in Colorado Springs, and mid 80s in the high valleys. .LONG TERM...(Monday night through Sunday) Issued at 223 PM MDT Sun Aug 5 2018 A weather disturbance over eastern CO Mon evening will continue to enhance precip chances acrs the southeast plains until the late night hours, when it then moves east of the area. Widespread precip is forecast Mon night over the southeast plains, with the potential for localized flash flooding where heavier areas of precip develop under the MCS. It's hard to know where the heavy rain may end up, but the 4km NAM Nest shows the best potential for heavy rain Mon evening being mostly south of Highway 50 over Otero, Bent, Prowers, eastern Las Animas and Baca counties. There could also be a couple severe storms over the plains. Tue looks somewhat similar to Mon with low level upslope flow pushing up against the eastern mtns leading to a good chance for showers/tstms that will then move out over the plains, mainly in the evening hours. Precipitable water (PW) values will still be low over western areas with probably only some isold areas of precip, while PW values remain about an inch or more over eastern areas. The one thing lacking on Tue is a good disturbance moving over the area, and the potential for widespread heavy precip over the plains Tue evening is not as good as on Mon. As always, we don't know when/if a storm with heavy rain will hit a burn scar and cause flash flooding, but with a good chance of rain both Mon and Tue over and near the eastern mtns, there will be an elevated risk of burn scar flooding. It looks like most if not all precip should end around midnight or maybe just a little later. Wed is looking similar to Mon, with continued low level upslope flow and a disturbance expected to move over southeast CO late in the day. Western areas still look relatively dry, while the eastern mtns and plains will likely see another day of widespread precip and the potential for heavy rain, especially in the evening and into the late night hours over the far southeast. There will also be the potential for a few severe storms over the plains. Once again, the burn scars, such as Junkins, Hayden Pass, Spring and Waldo Canyon will have an elevated risk for flash flooding. It looks a little drier for the end of the week, other than some showers/tstms over and near the mtns. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 223 PM MDT Sun Aug 5 2018 VFR conditions are expected at KCOS and KPUB for the next 24 hours, while there is a possibility that fog and low clouds develop over/near KALS by early Monday morning. Showers and thunderstorms should be east of the TAF sites (KALS, KCOS, KPUB) by early this evening. A cold front will push down the plains this evening, causing winds to become northerly at KCOS and KPUB this evening into the morning. On Monday, winds will become easterly across the plains, and thunderstorms will develop across the mountains and plains by early afternoon. Thunderstorms could cause gusty and erratic outflow winds near/over the TAF sites, in addition to heavy rainfall and frequent lightning. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LINE LONG TERM...28 AVIATION...LINE
Hazardous weather outlook, Aug 5, 12:06 PM MDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1206 PM MDT Sun Aug 5 2018 COZ058>089-093>099-061815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1206 PM MDT Sun Aug 5 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight An approaching cold front will interact with monsoon moisture to increase thunderstorm coverage today across most of southern Colorado. The primary threats will be wind gusts to 50 mph, small hail, lightning, and periods of moderate to heavy rain. Storms that develop near or track across the Palmer Divide will have the potential to become strong to marginally severe, producing 60 mph winds and quarter size hail. Those in and near the burn scars should remain alert today and be prepared to activate flash flood safety plans if necessary. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms will be possible across the southeast mountains and plains on Monday with another round possible on Tuesday. One or two storms could become severe both days across the southeast plains with hail greater than 1 inch in diameter and wind gusts over 60 mph. Localized flash flooding will be possible both days, particularly for area burn scars and urban areas. Isolated to scattered thunderstorms will be possible through the remainder of the work week with thunderstorms becoming more confined to the mountains by Thursday. The main storm threats will be locally heavy rainfall, lightning, wind gusts up to 45 mph and small hail. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeastern Colorado, especially along and east of Interstate 25, and north of Highway 50. 12/12
In the hours before
Special weather statement, Aug 5, 2:29 PM MDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Pueblo CO 229 PM MDT SUN AUG 5 2018 COZ071-072-074-075-052045- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern San Luis Valley CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 229 PM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COSTILLA COUNTY UNTIL 245 PM MDT... At 229 PM MDT, Doppler radar was tracking a strong thunderstorm over Fort Garland, or 24 miles east of Alamosa, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Blanca and Fort Garland. LAT...LON 3729 10548 3746 10556 3759 10522 3735 10518 TIME...MOT...LOC 2029Z 249DEG 24KT 3740 10543 28
Special weather statement, Aug 5, 2:51 PM MDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Pueblo CO 251 PM MDT SUN AUG 5 2018 COZ071-072-074-087-052115- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern San Luis Valley CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- 251 PM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND NORTHEASTERN COSTILLA COUNTIES UNTIL 315 PM MDT... At 250 PM MDT, Doppler radar was tracking a thunderstorm 8 miles southwest of La Veta Pass, over the Spring burn scar, or 33 miles east of Alamosa, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm, along with moderate to heavy rain. The speed of this storm is expected to limit the threat of flooding on the burn scar. However, if the storm slows down there may be a risk of flash flooding on the Spring burn scar. Locations impacted include... La Veta and La Veta Pass. LAT...LON 3738 10528 3754 10539 3772 10507 3748 10491 TIME...MOT...LOC 2050Z 242DEG 25KT 3750 10526 28
Special weather statement, Aug 5, 3:01 PM MDT, 1 hour before
Special Weather Statement National Weather Service Pueblo CO 301 PM MDT SUN AUG 5 2018 COZ074-088-094-052115- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 301 PM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 315 PM MDT... At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Sugarite Canyon State Park, or 13 miles northeast of Raton, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm, along with heavy rain. This storm will remain over mainly rural areas of south central Las Animas County. LAT...LON 3715 10434 3711 10404 3700 10409 3700 10441 TIME...MOT...LOC 2100Z 288DEG 12KT 3704 10430 28
Special weather statement, Aug 5, 3:16 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
316 PM MDT SUN AUG 5 2018
COZ094-052130-
Eastern Las Animas County CO-
316 PM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 330 PM MDT...
At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Branson, or 26 miles north of Des Moines, moving
east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Las
Animas County.
LAT...LON 3706 10383 3724 10377 3720 10338 3700 10345
3700 10365
TIME...MOT...LOC 2116Z 285DEG 26KT 3714 10372
28Special weather statement, Aug 5, 3:41 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Pueblo CO 341 PM MDT SUN AUG 5 2018 COZ065-069-072-073-052200- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 341 PM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAGUACHE COUNTY UNTIL 400 PM MDT... At 340 PM MDT, Doppler radar was tracking a strong thunderstorm near Moffat, or 43 miles north of Alamosa, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... rural areas of northeast Saguache county. LAT...LON 3800 10604 3818 10604 3820 10575 3796 10570 TIME...MOT...LOC 2140Z 272DEG 22KT 3809 10595 28
Special weather statement, Aug 5, 4:01 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 401 PM MDT SUN AUG 5 2018 COZ069-072-073-078-079-052215- Wet Mountains between 6300 and 10000Ft CO- Wet Mountain Valley Below 8500 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 401 PM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER AND EAST CENTRAL SAGUACHE COUNTIES UNTIL 415 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near Moffat, or 41 miles north of Alamosa, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Crestone and Crestone Peak. LAT...LON 3797 10593 3816 10592 3819 10536 3792 10537 TIME...MOT...LOC 2200Z 274DEG 26KT 3807 10584 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:07 PM MDT | Special Weather Statement | PUB | Crowley, El Paso | 23 min |
| Aug 4, 9:41 PM MDT | Special Weather Statement | PUB | El Paso | 34 min |
| Aug 5, 12:25 PM MDT | Special Weather Statement | PUB | Costilla | 20 min |
| Aug 5, 12:46 PM MDT | Special Weather Statement | PUB | Huerfano | 14 min |
| Aug 5, 12:47 PM MDT | Special Weather Statement | PUB | Costilla | 13 min |
| Aug 5, 12:49 PM MDT | Special Weather Statement | PUB | Saguache | 26 min |
| Aug 5, 1:08 PM MDT | Special Weather Statement | PUB | Huerfano | 22 min |
| Aug 5, 1:09 PM MDT | Special Weather Statement | PUB | Saguache | 21 min |
| Aug 5, 1:25 PM MDT | Special Weather Statement | PUB | Las Animas | 20 min |
| Aug 5, 1:44 PM MDT | Special Weather Statement | PUB | Las Animas | 16 min |
| Aug 5, 1:56 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 49 min |
| Aug 5, 2:06 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| Aug 5, 2:08 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 37 min |
| Aug 5, 2:29 PM MDT | Special Weather Statement | PUB | Costilla | 16 min |
| Aug 5, 2:51 PM MDT | Special Weather Statement | PUB | Huerfano | 24 min |
| Aug 5, 3:01 PM MDT | Special Weather Statement | PUB | Las Animas | 14 min |
| Aug 5, 3:16 PM MDT | Special Weather Statement | PUB | Las Animas | 14 min |
| Aug 5, 3:41 PM MDT | Special Weather Statement | PUB | Saguache | 19 min |
| Aug 5, 4:20 PM MDT | Special Weather Statement | PUB | Custer | 25 min |
| Aug 5, 4:42 PM MDT | Special Weather Statement | PUB | Custer | 48 min |
| Aug 5, 4:53 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Huerfano, Pueblo, Saguache | 37 min |
| Aug 5, 5:11 PM MDT | Special Weather Statement | PUB | Las Animas | 49 min |
| Aug 5, 5:24 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Huerfano, Pueblo | 36 min |
| Aug 5, 5:53 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 37 min |
Nearby
Special Weather Statements in Colorado, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.